Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

May 21, 2007Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2007, 5:08 PM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2007, 5:08 PM CDT (22:08 UTC)
Expired
May 21, 2007, 5:50 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clearwater County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:10 PM CDTHAIL 0.7511 E Beaulieu, MN
May 21, 5:25 PM CDTHAIL 19 Ssw Bagley, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 212208
SVRFGF
MNC029-087-212315-
/O.NEW.KFGF.SV.W.0020.070521T2208Z-070521T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
508 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 615 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED NEAR ROY LAKE...OR 34 MILES WEST OF BEMIDJI...MOVING TO
  THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWER RICE LAKE AT 515 PM CDT...
  6 MILES NORTHWEST OF ZERKEL AT 520 PM CDT...
  UPPER RICE LAKE AT 535 PM CDT...
  6 MILES NORTHWEST OF ALIDA AT 540 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4737 9574 4722 9559 4735 9521 4763 9520

$$

NG
2 follow-up statements
000 
WWUS53 KFGF 212224
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
523 PM CDT MON MAY 21 2007

MNC029-087-212315-
/O.CON.KFGF.SV.W.0020.000000T0000Z-070521T2315Z/
MAHNOMEN MN-CLEARWATER MN-
523 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CLEARWATER AND EAST CENTRAL MAHNOMEN COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED NEAR LOWER RICE LAKE...OR 28 MILES WEST OF BEMIDJI...
MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UPPER RICE LAKE AND 9 MILES SOUTHEAST OF BAGLEY BY 540 PM CDT...
  ALIDA BY 550 PM CDT...
  7 MILES SOUTHEAST OF SHEVLIN BY 600 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4737 9574 4722 9559 4735 9521 4763 9520

$$

NG
000 
WWUS53 KFGF 212250
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
550 PM CDT MON MAY 21 2007

MNC029-087-212300-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-070521T2315Z/
MAHNOMEN MN-CLEARWATER MN-
550 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER AND EAST
CENTRAL MAHNOMEN COUNTIES IS CANCELLED...

AT 550 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF EAST CENTRAL
MAHNOMEN AND SOUTHERN CLEARWATER COUNTIES. SO THE WARNING HAS BEEN
CANCELLED.

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR UPPER RICE LAKE...OR 19 MILES WEST OF
BEMIDJI...MOVING TO THE NORTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4737 9574 4722 9559 4735 9521 4763 9520

$$

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 21, 2:30 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON MAY 21 2007

FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/RAIN AMOUNTS AND
TEMPERATURES.

MODELS IN GOOD AGREEMENT WITH OVERALL PICTURE. DID PREFER SHORT TERM
SURFACE BOUNDARY POSITION OF NAM HOWEVER OVERALL QPF SCENARIO FROM
GFS PREFERRED. WILL USE BLEND FOR FORECAST.

CURRENT SURFACE CONDITIONS FEATURE SURFACE LOW ALONG ND/MT BORDER
WITH E-W ORIENTED WARM FRONT ROUGHLY ALONG HIGHWAY 2 TO GFK THEN SE
TO NEAR AXN. WARM FRONT SHOULD CONTINUE NORTHWARD INTO THIS EVENING
AS SURFACE LOW ORGANIZES OVER WESTERN SD BASED ON GREATEST SURFACE
PRESSURE FALLS FROM MSAS WHICH MODELS HANDLE WELL. FEEL MAIN FOCUS
BY LATE AFTERNOON WILL BE TO OUR WEST ALONG BOUNDARY FROM N CENTRAL
ND TO FAR WESTERN SD. THIS AREA SHOWING STRONGEST BOUNDARY LAYER
MOIST CONVERGENCE/INSTABILITY AXIS AND 0-6KM SHEAR. WITH FRONT
PARALLEL TO FLOW FEATURE SHOULD MOVE ONLY SLOWLY EASTWARD WITH
CONVECTION PROPAGATING NE ALONG BOUNDARY. THIS WOULD PUT DVL BASIN
IN FAVORABLE POSITION FOR MORE ORGANIZED SEVERE POTENTIAL AND
HEAVIEST RAINFALL. 3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES AND K
INDEX >35 ALONG BOUNDARY SO THIS AREA WILL NEED TO BE MONITORED IF
MORE ORGANIZED CONVECTION REACHES FAR ENOUGH EAST. FARTHER EAST AREA
IN WARM SECTOR AND ALONG BOUNDARY 0-6KM SHEAR ONLY 20-25KTS HOWEVER
WITH MODEST CONVECTIVE PARAMETERS CANNOT RULE OUT A FEW PULSE SEVERE
CELLS.  MODELS... ESPECIALLY RUC ARE TOO AGGRESSIVE IN BRINGING
HIGHER DEWPOINTS INTO REGION. 60 DEWPOINTS REMAIN IN SD WHERE RUC
SHOWING RATHER LARGE AREA OF 60-65 DEGREE DEWPOINTS OVER SW HALF OF
FA BY 18Z. CLOUDS AND SPOTTY CONVECTION HAVE ALSO LIMITED SURFACE
HEATING TO A DEGREE AND RESULTING ACHIEVING CONVECTIVE TEMPERATURES
AT THIS POINT. THERMAL RIDGE REMAINS IN PLACE OVERNIGHT AND WITH LOW
LEVEL MOIST ADVECTION TEMPERATURES NOT LIKELY TO DROP OFF TOO FAR
OVERNIGHT.

TOMORROW BOUNDARY WILL SHIFT EAST WITH MAIN FOCUS FOR CONVECTION
MAINLY OVER VALLEY REGION. HIGHER POPS SHIFTED INTO THIS AREA LOOKS
GOOD FROM CURRENT FORECAST. SEVERE POTENTIAL IN QUESTION WITH DEGREE
OF CLOUD COVER AND ONGOING PCPN LIMITING INSTABILITY. ANY SOLAR WILL
ALLOW TEMPERATURES TO RECOVER AHEAD OF BOUNDARY MAINLY ACROSS SE
ND/WESTERN MN SO AM A LITTLE SHY TO LOWER MAXIMUM TEMPERATURES. THIS
AREA.

MODELS IN GOOD AGREEMENT IN LIFTING UPPER LOW NORTHWARD THROUGH
WESTERN ND INTO CANADA. AS A RESULT REGION LOOKS TO BE IN DRY SLOT
WITH CONVECTIVE BOUNDARY TO OUR EAST AND DEFORMATION ZONE PCPN TO
OUR WEST. AS A RESULT WILL LOWER POPS SOMEWHAT WEDNESDAY WITH BEST
POTENTIAL FOR ANY SHRA TO OUR NORTH.

.LONG TERM (FRI-MON)...
WEAK 500MB RIDGE AXIS LOOKS TO HOLD OVER THE FA FOR THE FRI/SAT TIME
FRAME...FOLLOWED BY AN OPEN WAVE ON SUN/MON. AT THE SFC...HIGH
PRESSURE SHOULD HOLD OFF ANY PCPN FOR FRI AND SAT LOOKS BETTER
ACROSS THE SOUTHERN FA. COULD VERY WELL BE A SHARP CUTOFF SOMEWHERE
FROM RAIN TO NOTHING WITH THE SFC HIGH FEEDING DRIER AIR INTO THE
SYSTEM FROM THE NORTH. WILL LEAVE PCPN CHANCES AS IS FOR NOW...
BASICALLY KEEPING LOW CHANCES FOR ALL AREAS ON SAT. SFC HIGH
PRESSURE BUILDS BACK IN FOR SUN/MON...SO KEPT THESE DRY FOR NOW.
TEMPS LOOK PRETTY COOL THROUGHOUT THE ENTIRE LONG TERM PERIOD.

&&

.AVIATION...
FORCING FOR ADDITIONAL TSTMS FOR THE TAF SITES LOOKS PRETTY WEAK
OVERALL UNTIL POSSIBLY TOMORROW MORNING. IN THE MEANTIME...SOME
SHOWERS/TSTMS MAY CLIP KBJI IN THE EARLY AFTERNOON. GUSTY SOUTH/SE
WIND SPEEDS SHOULD DIE DOWN A BIT AFTER SUNDOWN AND THEN INCREASE
AGAIN TUE MORNING. AS COLD FRONT APPROACHES EASTERN ND BY TUE
MORNING ALSO BROUGHT IN THUNDER CHANCES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GODON
Hazardous weather outlook, May 21, 6:47 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT MON MAY 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT MON MAY 21 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING NEAR THE
INTERNATIONAL BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY ALONG AND WEST OF THE RED RIVER
VALLEY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE
STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT
AS THE STORM SYSTEM MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN AND FLASH FLOODING WILL BECOME A THREAT. OCCASIONAL
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE INTO
WEDNESDAY MORNING. LOCATION OF THE HEAVIEST RAINS AND RESULTANT
FLOODING WILL BE DETERMINED MORE PRECISELY IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:15 PM CDTSevere Thunderstorm WarningFGFPolk60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.